Skip Navigation Links
 



                     


 



   
    Learn More     Subscribe    
Join Now!      Login
 
 
 
FREE HEALTH
NEWSLETTER
 
 
Antioxidants Quiz
Which of the following is an antioxidant?
 
 
 
 
W
hat Doctors Don't Tell You
 
QUESTION FROM READER
LUPUS ERYTHEMATOSUS

© What Doctors Don't Tell You (Volume 4, Issue 11)

Q:I have systemic lupus erythematosus (SLE) and would be interested to know of alternative therapy, if possible. I was diagnosed in 1989 when I had my gallbladder removed. I had problems all along until 18 months ago when I had a massive flare up i

I'd also be interested in your comments on my medication, which includes cyclophosphamide, prednisolone, ranitidine, nifedipine, frusemide and carbamazepine (the latter because I suffer from petit mal epilepsy). What alarms me is that all the tablets say they should not be taken with kidney impairment, which I have. It was suggested that I may live five years. I'm 46. Well, I think if I don't die from lupus, I'll die from the medicine. U J S, Newcastle-on-Tyne...

A:As you know, SLE is an auto immune disease, in which the immune system begins to attack the body's own cells. There is much that medicine doesn't know about this condition for instance, what causes it or even how to devise a test to definitely diagnose it.

In most cases, diagnosis is made on the basis of a collection of symptoms: arthritic like joint and muscle pain, swelling of hands and feet, a red rough "wolverine" rash over the skin hence the name, which means, literally "red wolf".

In some cases, the disease can progress to attack the kidneys and central nervous system. Although the treatment and diagnosis of the disease hasn't changed much in 10 years, we do know that certain things such as ultraviolet light, hormones (such as the Pill) and infections can cause a flare up. Luckily, the arthritis accompanying SLE is rarely permanently crippling and the rashes can heal without scarring.

In the 1970s the late American medical critic Dr Robert Mendelsohn called SLE one of the most important of the modern iatrogenic (doctor produced) diseases (The People's Doctor, vol 5 no 2). He identified a number of drugs which can precipitate lupus. Significantly, in your case, these include drugs to control epilepsy, such as carbamazapine the drug you are taking. Phenytoin, methsuximide and ethosuximide also may bring on SLE. If you were taking an anti convulsant before your symptoms of SLE started, it is possible that one of those drugs triggered (or worsened) the disease.

Other drugs which can cause lupus include antihypertensives such as methyldopa drugs, those for irregular heartbeat like procainamide hydrochloride, the anti tuberculosis drug isoniazid, anti psychotic drugs such as chlorpromazine, certain antibiotics like penicillin, streptomycin and tetracycline, phenelzine sulfate, for anxious and depressed patients, or the antihypertensive hydralazine hydrochloride.

Conventional treatment assumes that lupus can't really be cured, and so seeks to suppress symptoms and control them through maintenance therapy. The mainstay of treatment is steroids, such as prednisone or prednisolone whose anti inflammatory affects control many of the more obvious symptoms.

According to a review of lupus treatment in the British Medical Journal (11 September 1993), Patrick Venables, senior lecturer at the Kennedy Institute of Rheumatology in London, says that in the 1970s and 1980s it became fashionable to give high doses of intravenous prednisolone in a "pulsed" way to avoid cumulative side effects from steroids (everything from osteoporosis and diabetes to an increased likelihood of infections, and even sudden death).

However, several studies, he said, showed no difference in terms of effect on kidney function between the two groups and no long term benefit.

Cyclophosphamide is a powerful cytotoxic drug used to treat leukemia and some forms of cancer. It acts as an immunosuppressant to stop the body from rejecting transplant drugs and is given in cases of severe rheumatoid arthritis. Recently, these sorts of drugs have been flavour of the month in treating autoimmune diseases.

According to Venables, it can be of some benefit in kidney lupus, but its use is often cut short by almost invariable side effects. These include nausea, and vomiting, hair loss, an early menopause in women and permanent sterility in men, bladder cancer, cystitis and bone marrow suppression.

It has been found, says Venables, that pulsed intravenous treatment and the concurrent use of the drug mensa can help to avoid some of these side effects.

In reviewing treatment of SLE, Venables says in essence that although more people with lupus are surviving the disease, an increased number are now suffering from the side effects of the drugs. Hence, the emphasis now is in trying to modify current regimens to cut down the number of problems caused by the treatment itself.

You rightfully say that the cocktail of powerful drugs should not be used in people with kidney damage. Presumably you are taking the nifedipine, an antihypertensive, and frusemide, a powerful diuretic, for hypertension, and ranitidine (Zantac) for peptic ulcers or disturbance of stomach function.

As you say, the main worry is that all of these drugs aren't supposed to be given to someone with kidney impairment.

The first thing you might do is to investigate with your doctor whether your SLE could have been caused or exacerbated by your anti convulsant drugs.

Ask your doctor to change to a milder anti convulsant drug or see if you can lower the dose or be weaned off it altogether. This alone may help your symptoms.

You might also wish to have a session with him in which you review the potential for kidney damage of all these drugs and try to cut out any which aren't essential. For instance, is it absolutely necessary to have the cyclophosphamide, clearly the most potent? Is it at all possible to simply stick to a low dose of steroids?

Also clarify why are you being given the other drugs. Do they have a legitimate function in controlling your disease or are they only there to combat side effects of your other medication?

As for an alternative approach, Dr Jonathan Brostoff, honorary consultant physician at the Middlesex Hospital Medical School and a leading international authority on food allergy and the immune system, is one of a number of medics who believe that SLE is aggravated and possibly even caused by food intolerance. He finds that some of his patients with SLE do much better if a classic elimination diet is tried on them and they are subsequently treated for reactions to food or other environmental chemicals.

You may wish to try this approach with a very experienced doctor like Brostoff, who can see if the dietary method will halt SLE sufficiently for you to quit some of the drugs.

Add your comment      
About The Author
What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't read anywhere else about what works, what doesn't work and what may harm you in both orthodox and alternative medicine. We'll also tell you how you can prevent illness.......more
Related Articles
 
Share   Facebook   Buzz   Delicious   Digg   Twitter  
 
 
 
 
 
 
From Our Sponsor
 
 
 
 
 
 
Featured Events
Wellness Inventory Certification Training
     September 16-December 16, 2014
     Teleclass, CA USA
 
Additional Calendar Links
 
Wellness, Intimacy, dimension!

Search   
Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us

Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.